Alert archive / Georgia / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Jacksonville, FL

October 9, 2017Camden County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Oct 9, 2017, 5:36 PM EDT for Camden County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 5:36 PM EDT (21:36 UTC)
Expired
Oct 9, 2017, 6:30 PM EDT
In force
54 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Camden County, GA

The radar

The Jacksonville radar (KJAX), 45 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WGUS52 KJAX 092136
FFWJAX
GAC039-092230-
/O.NEW.KJAX.FF.W.0022.171009T2136Z-171009T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
536 PM EDT MON OCT 9 2017

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Central Camden County in southeastern Georgia...

* Until 630 PM EDT

* At 535 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 5 inches of rain has 
  fallen. Flash flooding is expected to begin shortly along the 
  Interstate 95 corridor in the warned area in Camden County.

* Flash flooding will remain over mainly rural areas of central
  Camden County.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3092 8166 3085 8168 3085 8176 3091 8174

$$

HESS
1 follow-up statement
643 
WGUS72 KJAX 092220
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
620 PM EDT MON OCT 9 2017

GAC039-092230-
/O.EXP.KJAX.FF.W.0022.000000T0000Z-171009T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden GA-
620 PM EDT MON OCT 9 2017

...THE FLASH FLOOD WARNING FOR CENTRAL CAMDEN COUNTY WILL EXPIRE AT
630 PM EDT...

The heavy rain has ended. Flooded areas will be slow to recede. 
Please continue to heed any remaining road closures.

LAT...LON 3092 8166 3085 8168 3085 8176 3091 8174

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 4:20 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 9, 4:20 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
420 PM EDT Mon Oct 9 2017

...LOCALLY HEAVY RAINFALL POSSIBLE THROUGH EARLY THIS EVENING ...

.CURRENTLY...
Afternoon surface analysis depicts a trough extending from the
remnants of post tropical cyclone Nate south-southwestward through
the Appalachians to the lower Mississippi Valley. Meanwhile, the
axis of Atlantic ridging stretches across north central Florida.
Aloft...deep layered ridging was centered off the southeastern
seaboard and blankets the Florida peninsula. Scattered convection
developing on the western periphery of the deep layered ridge over
the Suwannee Valley is moving north-northeastward at 10-15 mph,
while convection firing beneath the ridge aloft along the Atlantic
sea breeze over the St. Johns River basin, north central Florida
and the I-95 corridor in southeast Georgia is only moving around 5
knots. Otherwise, an unseasonably warm and muggy air mass
prevails over our region, with our morning sounding at
Jacksonville breaking the daily precipitable water vapor (PWAT)
record for October 9th (2.39 measured, prior record was 2.10
inches). Our designated Georgia climate sites (Alma and St. Simons
Island) are poised to again break daily record minimum low
temperatures for (see climate section below for details). Outside
of convection, inland temperatures were near 90 as of 19Z, with
coastal temperatures generally in the mid 80s. Dewpoints remain
oppressive for October, with mid to upper 70s being reported at
most locations.

.NEAR TERM /through Tuesday/...
Short-term, high resolution guidance such as the HRRR depicts
scattered to numerous showers and thunderstorms moving
northeastward across the U.S. Highway 301 and I-95 corridors in
southeast Georgia through sunset, with convective outflows
merging near U.S. Highway 301 in northeast and north central
Florida during the late afternoon and early evening hours. Due to
the slow movement of activity beneath the deep-layered ridge over
northeast and north central Florida, locally heavy rainfall
amounts will be possible along the U.S. Highway 301 corridor
through the early evening hours. Saturated ground conditions could
result in localized and especially urban flood issues along the
Highway 301 corridor. Activity may drift westward towards I-75
before dissipating before midnight, with activity ending around
sunset in southeast Georgia. Otherwise, the deep layered ridge
will begin a slow retrogression to the west-southwest overnight,
advecting a drier air mass into north central and portions of
northeast Florida. Model soundings depict south-southeasterly low
level flow strengthening to 10-15 knots above 500 feet off the
surface overnight, which may prevent widespread dense fog
formation, but low stratus ceilings are probable for inland
locations south of Interstate 10. A deep tropical air mass will
remain entrenched over most of southeast Georgia overnight, where
low stratus ceilings are again likely to develop. Lows tonight
will again only fall to the mid 70s inland and the upper 70s at
the coast, with record daily warm minimum values for October 10th
being challenged at our designated climate sites. We added some
patchy fog to the forecast grids for inland portions of north
central and portions of northeast Florida, although confidence is
higher in a low stratus event rather than fog.

The axis of Atlantic ridging will lift northward to the FL/GA
border on Tuesday, with the deep tropical air mass remaining in
place over inland southeast Georgia, while a drier air mass
overspreads the rest of northeast Florida from the east.
Convection will mainly fire to the north of Interstate 10 during
the late morning and afternoon hours, with dry conditions
prevailing elsewhere. The Atlantic sea breeze will develop by
early afternoon and will push further inland, with coastal highs
in the mid 80s. Inland highs will again soar to the upper 80s to
near 90, but lower afternoon dewpoints are expected along and
south of I-10, and scattered convection developing during the late
morning and afternoon hours should keep max heat index values in
the mid to upper 90s. Locally heavy rainfall will be the primary
threat with the scattered activity over southeast Georgia.

.SHORT TERM.../TUESDAY NIGHT-THURSDAY/...

Low to mid level ridge axis will very slowly move northward Tue
night into Wed with best moisture profile expected to be across
portions of our southeast GA zones southwest into the Suwannee
Valley area and into the FL panhandle. This is also where a weak sfc
trough will persist...while to the east of the trough toward the
east coast into north central FL sfc winds will be light easterly.
As we move through Wed night into Thursday, deep layer ridging will
drift west and northwest as deep layer gyre associated with a TUTT
low moves into the Bahamas. A slug of dry air on the north periphery
of the TUTT circulation will rotate toward our coast...while the
moisture inland over SE GA and the FL panhandle decreases and also
drifts west.

For Tuesday night...almost all isolated to scattered convection
inland areas associated with diurnal heating and sfc trough will
dissipate by late evening. Lows will remain muggy in the the
70s...though a few upper 60s possible inland northeast FL due to dry
air aloft. Calm winds inland...pockets of dry air aloft supports
some patchy fog development. Wednesday...daytime heating and sfc
trough over the wern zones will give way to scattered showers and
storms...while POPS further east drop off to only 10-15 percent. Max
temps expected to be in the mid to upper 80s...several degrees above
the normal highs of lower 80s for October. Wednesday night...mainly
isolated convection inland during the evening and lows in the 70s
again except for patchy of upper 60s over portions of inland
northeast FL. Some patchy fog will be possible late inland sections.
Thursday...likely to see dry conditions continue for the coastal
areas as any sea breeze convergence occurs inland. POPs higher
inland to about 20-30 percent over northwest zones in a narrow
plume of lingering moisture. Highs again in mid to upper 80s.

.LONG TERM.../FRIDAY-MONDAY/...
Friday into Saturday...deep layer flow transitions to northeast to
east as TUTT cell moves across west srn FL. Its associated mid to
upper level trough extends northeast north of the Bahamas. A breezy
east to northeast flow is expected Sat and Sun as pressure gradient
tightens a bit. Only an isolated shower or storm possible Friday,
then should see a gradual uptick in chances of showers and isolated
thunderstorms from Saturday through Monday...mainly during the
afternoon and early evening as deep moisture begins to push from
east to west across our area. Can't rule out a few morning showers
moving in from the Atlantic due to warm waters and low level
convergence.

Temperatures will trend slightly cooler but will remain above climo
values as heights fall under the mean layer low pressure system
impacting the Florida peninsula. High temperatures will generally
range in the mid/upper 80s inland to low 80s coast. Low temperatures
will range in the upper 60s well inland to 70s.

&&

.AVIATION...
Periods of MVFR ceilings of 2000-2500 feet are possible through
around 02Z as showers and thunderstorms potentially impact the
regional terminals. Brief periods of IFR visibilities are possible
within heavier activity, with greater chances at inland locations
such as VQQ and GNV. VFR conditions should prevail at the terminals
by 02Z, with LIFR ceilings expected to develop at the inland
terminals (GNV, VQQ) after 07Z tonight. Reductions in surface
visibilities will also be possible at GNV and VQQ after 09Z, with
conditions improving to VFR towards 13Z. Confidence in IFR or LIFR
ceilings is lower at JAX, CRG, SGJ, and SSI, but there could be a
period of 300-400 foot ceilings after 09Z through around 13Z.

&&

.MARINE...
The axis of Atlantic ridging will remain situated to the north of
our coastal waters through midweek, which will generally keep
south-southeasterly winds in place through tonight, with a slight
wind surge up to 15 knots expected this evening. Winds will become
more easterly on Tuesday and especially Wednesday, with winds and
seas remaining below caution levels. A weak cold front will
approach the Georgia coastal waters from the west by Thursday
afternoon, with this front potentially crossing the northeast
Florida waters by early Friday. Meanwhile, a weak low pressure
center is expected to move westward across the Bahamas later this
week. High pressure will once again strengthen over New England
later this week and will expand southward down the U.S. eastern
seaboard during the weekend. Our local pressure gradient will
begin to tighten by late Thursday night and Friday, with onshore
winds and seas gradually building on Friday.

Rip Currents: A lingering 8-9 second period easterly ocean swell
is expected through midweek, which will likely keep a moderate
risk in place at area beaches through at least Tuesday.

&&

.HYDROLOGY...
Tidal flooding within the St. Johns River basin continues to
gradually subside, with most locations from downtown Jacksonville
southward to the Palatka area now reaching minor flood status
during times of high tide. A coastal flood advisory remains in
effect for the St. Johns River and its tributaries through
Wednesday morning.

&&

.CLIMATE...
The low temperature thus far at Malcolm McKinnon Airport on St.
Simons Island (SSI) has been 79 degrees. The record warm minimum
temperature at SSI for October 9th is 77 degrees, set in 1990. The
low temperature thus far at the Bacon County Airport near Alma
(AMG) has been 75 degrees. The record warm minimum temperature at
AMG for October 9th is 72 degrees, set in 1992.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  88  73  87 /  20  40  30  50
SSI  78  84  75  85 /  30  30  10  20
JAX  74  88  71  87 /  20  20  10  10
SGJ  78  86  73  85 /  20  10   0  10
GNV  74  90  70  88 /  50  10   0  10
OCF  74  89  70  89 /  50  10   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 AM EDT Wednesday for Clay-Coastal
     Duval-Flagler-Inland Duval-Putnam-St. Johns.

GA...None.
AM...None.
&&

Nelson/Shashy/Corless
Hazardous weather outlook, Oct 9, 3:12 AM EDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
312 AM EDT Mon Oct 9 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-100715-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
312 AM EDT Mon Oct 9 2017

...MODERATE RISK OF RIP CURRENTS...

...LOCALIZED HEAVY RAINFALL THIS AFTERNOON...

...MINOR TIDAL FLOODING CONTINUES WITHIN ST. JOHNS RIVER BASIN...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

A moderate risk of rip currents is in effect for the local
beaches. Life threatening rip currents are possible.

Scattered to numerous showers and a few embedded thunderstorms
are expected this afternoon and early evening. Locally heavy
rainfall will be possible.

Minor tidal flooding will continue within the St. Johns River
basin at times of high tide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

An elevated rip current risk is expected through mid-week.

Minor tidal flooding will continue along the St Johns River basin
through Wednesday.

There is a low chance of mainly afternoon thunderstorms each day.
Locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

JDS

In the hours before

Special weather statement, Oct 9, 5:14 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
514 PM EDT MON OCT 9 2017

FLZ024-GAZ165-166-092200-
Inland Nassau FL-Inland Camden GA-Coastal Camden GA-
514 PM EDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU AND
SOUTHWESTERN CAMDEN COUNTIES UNTIL 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or near Kingsland, moving northeast at 5 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Kingsland, Woodbine, Kings Ferry and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 8173 3080 8189 3101 8183 3094 8159
TIME...MOT...LOC 2114Z 212DEG 4KT 3082 8176

HESS
Special weather statement, Oct 9, 5:17 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
517 PM EDT MON OCT 9 2017

FLZ024-GAZ165-166-092200-
Inland Nassau FL-Inland Camden GA-Coastal Camden GA-
517 PM EDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU AND
SOUTHWESTERN CAMDEN COUNTIES UNTIL 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland. This storm was nearly stationary.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Kingsland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3083 8184 3089 8173 3081 8161 3070 8175
TIME...MOT...LOC 2117Z 328DEG 1KT 3081 8174

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:54 PM EDTAreal Flood AdvisoryJAXCamden96 min
Oct 9, 5:14 PM EDTSpecial Weather StatementJAXCamden46 min
Oct 9, 5:17 PM EDTSpecial Weather StatementJAXCamden43 min
Oct 9, 5:25 PM EDTAreal Flood WarningJAXCamden95 min
Oct 9, 5:48 PM EDTAreal Flood AdvisoryJAXCharlton, Ware117 min
Oct 9, 6:03 PM EDTAreal Flood WarningJAXCharlton117 min
Oct 9, 6:22 PM EDTSpecial Weather StatementJAXCharlton38 min
Oct 9, 6:57 PM EDTAreal Flood AdvisoryJAXCharlton93 min
Oct 9, 7:00 PM EDTAreal Flood AdvisoryJAXCharlton90 min
Oct 9, 7:25 PM EDTAreal Flood WarningJAXCharlton95 min

Nearby

Flash Flood Warnings in Georgia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.